Hail, Summers
- When
- May 10, 5:14 PM EST
- Where
- Summers County, 1.76 mi NE of Brooks
- Measured
- 1 in hail
- Reported by
- Department of Highways
- Coordinates
- 37.740, -80.880
The hail was deep enough to shovel near Sandstone.
Strong to severe storms developed along a warm front that stretched from Indiana southeast into the Carolinas. An upper level disturbance helped to trigger the storms in the mid-afternoon over southeast West Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Strong to severe storms developed along a warm front that stretched from Indiana southeast into the Carolinas. An upper level disturbance helped to trigger the storms in the mid-afternoon over southeast West Virginia. Hail up to 1.5 inches fell from the stronger thunderstorm cores. In addition the hail persisted up to 30 minutes in some locations and became quite deep.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 10, 3:25 PM EST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 425 PM EDT TUE MAY 10 2011 .SYNOPSIS... A WARM FRONT STRETCHING FROM KENTUCKY...THROUGH EXTREME WESTERN VIRGINIA AND INTO NORTH CAROLINA WILL PROVIDE THE FOCUS FOR SHOWER AND THUNDERSTORM ACTIVITY THROUGH AT LEAST THURSDAY ACROSS OUR REGION. A STRONG DISTURBANCE PUSHING OVER THE REGION TONIGHT WILL RESULT IN A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS FROM THE NORTH CAROLINA FOOTHILLS INTO SOUTHEAST WEST VIRGINIA. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING...AND INTO THE EARLY MORNING HOURS OF WEDNESDAY AS A STRONG UPPER LEVEL DISTURBANCE MOVES OVER A WARM FRONT...WHICH IS CURRENTLY SITUATED FROM KENTUCKY...THROUGH EXTREME WESTERN VIRGINIA...INTO WESTERN NORTH CAROLINA. WHILE A FEW STRONG THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS OUR AREA...IT IS EXPECTED THAT THE BRUNT OF THE THUNDERSTORM ACTIVITY IS STILL OVER KENTUCKY...AND WILL NOT ARRIVE INTO OUR AREA UNTIL LATER THIS EVENING. IN ADDITION TO THE SEVERE THUNDERSTORM THREAT...WHICH BRINGS WITH IT THE POSSIBILITY OF LARGE HAIL...DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING...WE ARE ALSO CONSIDERING THE POSSIBILITY OF LOCALIZED FLASH FLOODING DUE TO ABUNDANT MOISTURE IN THE ATMOSPHERE. THE MAIN THREAT WILL BE FROM STORMS WHICH DEVELOP REPEATEDLY OVER THE SAME LOCATIONS...WHICH MAY BE CAPABLE OF DROPPING SEVERAL INCHES OF RAIN OVER A SHORT PERIOD OF TIME. SHOWER AND THUNDERSTORM ACTIVITY WILL DECREASE THROUGH THE EARLY MORNING HOURS OF WEDNESDAY...WITH RESIDUAL CLOUD COVER HANGING ON THROUGH SUNRISE. DO NOT EXPECT MUCH CHANGE IN THE WEATHER PATTERN THROUGH TOMORROW...WHICH WILL KEEP SHOWERS AND THUNDERSTORMS IN THE FORECAST...ALBEIT NOT AS INTENSE OR AS WIDESPREAD. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... GOOD SURFACE CONVERGENCE INTO THE SW VA/NW NC MTNS JUST TO THE EAST OF A PESKY WARM FRONT WILL KEEP SHWS AND STORMS IN THE FORECAST FOR THE WESTERN CWA. AS SURFACE LOW PRESSURE ASSOCIATED WITH A STRONG UPPER LOW ENTERS THE WESTERN OHIO VALLEY ON FRIDAY AND FRIDAY NIGHT...STORMS WILL BECOME MORE NUMEROUS THAN ELEVATED CONVECTION GENERALLY ON THURSDAY. DESPITE H85 TEMPS IN THE LOWER TEENS...MAX T WILL BE LIMITED BY DESTRUCTIVE SUNSHINE. EXPECTING RATHER SIMILAR TEMPS ACROSS THE CWA WITH HIGHS IN THE MID 70S. && .LONG TERM /SATURDAY THROUGH TUESDAY/... BIGGEST CHG TO THE LONG RANGE SUITE WAS A SOUTHERN SHIFT TO THE TRACY OF THE CLOSED GYRE DRIFTING THROUGH THE MISSISSIPPI RIVER VALLEY. THE ECMWF TAKES THE SYSTEM ALL THE WAY TO THE FLORIDA PANHANDLE BY TUESDAY...SOMETHING WHICH WAS NOT SHOWN IN THE 0Z GFS RUN. NOW THE 12Z GFS IS SHOWING A MORE SOUTHERN TRACK...BUT LESS EXTREME THAN THE ECMWF. WHATEVER TRACK VERIFIES WILL NOT HAVE MUCH AFFECT ON WEATHER...WITH SEVERAL DAYS OF SHOWERS AND THUNDERSTORMS EXPECTED. THE MORE SOUTHERN TRACK WOULD PROBABLY MEAN COOLER TEMPS INTO THE EARLY NEXT WEEK...AND THE INHERITED FORECAST ALREADY IS ON THE COLD SIDE OF GUIDANCE. WITH SLOW MOVING STORMS LIKELY...AGAIN THERE EXISTS THE POTENTIAL FOR WATER PROBLEMS AT THE END OF THE WEEKEND AND THE BEGINNING OF THE WORK WEEK. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... SURFACE ANALYSIS INDICATES THAT THE WARM FRONT HAS ENTERED EXTREME WESTERN VIRGINIA THIS AFTERNOON...NOT FAR TO THE WEST OF BLF. SHOWERS AND THUNDERSTORMS HAVE JUST STARTED TO DEVELOP ALONG THE BOUNDARY WITHIN THE PAST 1 TO 2 HOURS...A TREND THAT IS EXPECTED TO CONTINUE AS THIS ACTIVITY MOVES INTO OUR AREA BEGINNING LATE THIS AFTERNOON. THUNDERSTORM ACTIVITY WILL PEAK THIS EVENING AROUND 11/01Z...WITH LWB...BLF AND BCB LIKELY TO HAVE TSTMS ON STATION. THE THREAT DECREASES FURTHER TO THE EAST...HOWEVER STILL FEEL THAT ROA...LYH AND DAN HAVE A STRONG ENOUGH CHANCE OF THUNDERSTORM ACTIVITY LATE THIS EVENING THAT HAVE INTRODUCED WORDING IN THEIR TAFS. HEAVY RAIN IS LIKELY WITH THIS EVENINGS THUNDERSTORM ACTIVITY...WHICH MAY CAUSE VISIBILITIES TO TEMPORARILY FALL BELOW ONE HALF MILE. IN ADDITION...STORMS AFFECTING BLF...LWB...BCB...AND ROA HAVE THE BEST CHANCES OF BEING SEVERE DURING THE EVENING...WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. SHOWER AND THUNDERSTORM ACTIVITY WILL BE POSSIBLE ACROSS THE REGION EACH DAY HEADING INTO THE COMING WEEKEND...PARTICULARLY DURING THE AFTERNOONS AND EVENINGS. COVERAGE WILL BE BETTER ACROSS THE WEST...AFFECTING BLF...LWB...AND BCB MORE SO THAN ROA...LYH AND DAN...BUT EXPECT ALL AIRPORTS TO BE AFFECTED TO SOME DEGREE. && .EQUIPMENT... KFCX RADAR HAS BEEN RESTORED FOR THE TIME BEING. TECHNICIANS ARE WORKING TO ENSURE ITS STABILITY THROUGH THIS EVENING. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...NF NEAR TERM...NF SHORT TERM...KM LONG TERM...KM AVIATION...NF EQUIPMENT...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 438 PM EDT TUE MAY 10 2011 NCZ001>004-018>020-VAZ007-009>017-032-WVZ042>044-112045- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK- MERCER-SUMMERS-MONROE- 438 PM EDT TUE MAY 10 2011 ...SEVERE THUNDERSTORM WATCH 269 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE REMAINDER OF THE AFTERNOON AND THROUGH THIS EVENING. A FEW OF THESE THUNDERSTORMS WILL BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS...AS WELL AS PERIODS OF HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...WITH ABUNDANT MOISTURE IN THE ATMOSPHERE...LOCALIZED FLASH FLOODING MAY BECOME A THREAT LATE THIS EVENING WHERE STRONG THUNDERSTORMS BEGIN TO DEVELOP REPEATEDLY OVER THE SAME LOCATIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE NATIONAL WEATHER SERVICE WOULD LIKE TO ACTIVATE THE SKYWARN NETWORK THIS EVENING AT 7 PM. NCZ005-006-VAZ018>020-022>024-033>035-043>047-058-059-WVZ045-112045- ROCKINGHAM-CASWELL-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-GREENBRIER- 438 PM EDT TUE MAY 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE INTO THE AREA THIS EVENING. WHILE THE GREATEST THREAT FOR SEVERE THUNDERSTORM ACTIVITY WILL REMAIN TO THE WEST...CANNOT RULE OUT THAT A FEW THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS...AS WELL AS PERIODS OF HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
514 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 3 SSE CLAYPOOL HILL 37.02N 81.73W
05/10/2011 E0.50 INCH TAZEWELL VA OTHER FEDERAL
0450 PM HAIL DUGSPUR 36.82N 80.62W
05/10/2011 E0.88 INCH CARROLL VA AMATEUR RADIO
DIME TO NICKEL SIZE HAIL FELL IN THE COMMUNITY OF DUGSPUR
COVERING THE GROUND UP TO TWO INCHES DEEP.
&&
16PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
523 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 2 SE DUGSPUR 36.79N 80.59W
05/10/2011 E2.00 INCH CARROLL VA PUBLIC
1.5 TO 2 INCH HAIL IS FALLING ON NESTER SCHOOL ROAD IN
THE COMMUNITY OF DUGSPUR.
&&
16PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
547 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 1 W LAUREL FORK 36.72N 80.54W
05/10/2011 E1.00 INCH CARROLL VA PUBLIC
HAIL AT LEAST 1 INCH IN DIAMETER IS FALLING ALONG
DANVILLE PIKE.
&&
16PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
558 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 4 WSW ARARAT 36.58N 80.58W
05/10/2011 E1.00 INCH PATRICK VA PUBLIC
1 INCH HAIL FELL ALONG WILLIS GAP ROAD.
&&
16The Roanoke radar (KFCX), 96 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
3 hail. Local standard time, as filed.
The hail was deep enough to shovel near Sandstone.
The public reported 20 to 30 minutes of hail just under golf ball size on Sweet Springs Valley Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304337, 304340, 304339.